Econometrica

Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2025, Volume 93, Issue 2

Double Robust Bayesian Inference on Average Treatment Effects

https://doi.org/10.3982/ECTA21442
p. 539-568

Christoph Breunig|Ruixuan Liu|Zhengfei Yu

We propose a double robust Bayesian inference procedure on the average treatment effect (ATE) under unconfoundedness. For our new Bayesian approach, we first adjust the prior distributions of the conditional mean functions, and then correct the posterior distribution of the resulting ATE. Both adjustments make use of pilot estimators motivated by the semiparametric influence function for ATE estimation. We prove asymptotic equivalence of our Bayesian procedure and efficient frequentist ATE estimators by establishing a new semiparametric Bernstein–von Mises theorem under double robustness; that is, the lack of smoothness of conditional mean functions can be compensated by high regularity of the propensity score and vice versa. Consequently, the resulting Bayesian credible sets form confidence intervals with asymptotically exact coverage probability. In simulations, our method provides precise point estimates of the ATE through the posterior mean and delivers credible intervals that closely align with the nominal coverage probability. Furthermore, our approach achieves a shorter interval length in comparison to existing methods. We illustrate our method in an application to the National Supported Work Demonstration following LaLonde (1986) and Dehejia and Wahba (1999).


Full Content

Supplemental Material

Supplement to "Double Robust Bayesian Inference on Average Treatment Effects"

Christoph Breunig, Ruixuan Liu, and Zhengfei Yu

Supplemental Appendix

Supplement to "Double Robust Bayesian Inference on Average Treatment Effects"

Christoph Breunig, Ruixuan Liu, and Zhengfei Yu

The replication package for this paper is available at https://doi.org/10.5281/zenodo.14015435. The Journal checked the data and codes included in the package for their ability to reproduce the results in the paper and approved online appendices.


Member Comments on "Double Robust Bayesian Inference on Average Treatment Effects"

Log In To Submit A Comment